Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 1, NWS Buffalo, NY

January 3, 2021Allegany County, Cattaraugus County, Chautauqua County, New York

NWS Buffalo, NY issued this winter weather advisory at Jan 3, 2021, 3:50 AM EST for Allegany County, Cattaraugus County, Chautauqua County, New York. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2021, 3:50 AM EST (08:50 UTC)
Expired
Jan 3, 2021, 10:26 AM EST
In force
7 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 76 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS41 KBUF 030850
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
350 AM EST Sun Jan 3 2021

NYZ019>021-031800-
/O.NEW.KBUF.WW.Y.0001.210103T0850Z-210103T1800Z/
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
350 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Mixed precipitation. Ice accumulations of a light glaze
  and snow and sleet accumulations around one inch.

* WHERE...The western Southern Tier.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads and limited visibilities. Slow down and use caution while
driving.

Submit snow and ice reports through our website or social media.

&&

$$

TMA
1 follow-up statement
059 
WWUS41 KBUF 031526
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1026 AM EST Sun Jan 3 2021

NYZ019>021-031630-
/O.CAN.KBUF.WW.Y.0001.000000T0000Z-210103T1800Z/
Chautauqua-Cattaraugus-Allegany-
Including the cities of Jamestown, Olean, and Wellsville
1026 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The sleet and pockets of freezing rain from earlier this morning
have ended.

$$

Hitchcock

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Jan 3, 12:30 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 3, 12:30 AM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1230 AM EST Sun Jan 3 2021

.SYNOPSIS...
Weak high pressure over the eastern Great Lakes will bring dry
weather overnight. Weak low pressure will cross the region Sunday
and Sunday night with some light snow, which may briefly mix with a
little freezing rain Sunday morning across the western Southern Tier
toward the Genesee Valley. Spotty light snow and possibly some
drizzle or freezing drizzle may continue Sunday night through Monday
as abundant low clouds and some patchy fog remain across the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery and surface observations how abundant low clouds
over the region. Dry weather will continue through the night as high
pressure remains over the eastern Great Lakes. Weak flow and minimal
mixing will keep the low clouds around through the night for most of
the area. Lows will fall little from current readings, dropping to
the upper 20s to lower 30s on the lake plains, the mid 20s across
the interior Southern Tier and around 20 across the North Country.

Sunday a mid level closed low will move out of the Ohio Valley and
into the eastern Great Lakes, with the remnants of a surface low
taking a similar track. Secondary cyclogenesis will take place
Sunday well east of the Delmarva and will not have any direct impact
on our area. Weak forcing and deeper moisture will overspread the
area from southwest to northeast early on Sunday, allowing for
spotty light snow to develop across Western New York in the morning,
and the eastern Lake Ontario region by afternoon. Model point
soundings continue to suggest mainly snow for precipitation type,
but a modest warm layer aloft is still showing up and would support
spotty light freezing rain or sleet for a few hours Sunday morning
mainly across the western Southern Tier toward Genesee Valley as far
north as Livingston county. These areas remain highlighted in HWO
for the wintry mix and possible light icing. Modest cooling aloft
will eliminate the warm layer by midday, with mainly wet snow Sunday
afternoon and Sunday night, possibly mixing with a little rain near
the lakes. Weak westerly flow off Lake Erie and saturated low-levels
may result in patchy fog over western NY beginning Sunday afternoon.
Highs will reach the mid to upper 30s at lower elevations and lower
30s across higher terrain.

Sunday night the mid level closed low will move east into New
England, with a weak remnant surface trough lingering across the
eastern Great Lakes. Forcing will be weak and disorganized, but
abundant low level moisture and weak off-lake and upslope flow may
still support some spotty light precipitation and patchy fog. Most
of the precipitation will be in the form of light snow, but some
freezing drizzle may be possible later Sunday night as deeper
moisture moves off and the cloud bearing layer becomes too warm to
support ice nuclei.

Snow accumulations will be minimal Sunday through Sunday night, with
just a coating possible at lower elevations and 1-2 inches for
higher terrain.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As the low continues to push to the east, it's propagation
speed will decrease as it gradually pushes northeastward and
decouples from its steering flow provided by the upper level jet
streak. The low will then stall out off the coast of Maine and
strengthen, where it will linger for several days. This will
cause persistent WNW return flow across the Great Lakes region.
With marginal 850mb temperatures close to -6C or -8C, this could
cause some on and off light lake effect snow downwind of the
lakes Monday through Wednesday. P-types on Monday in particular
are a bit trickier to determine at this time. Though surface
temperatures across the area should remain in the low to mid 30s
for much of the day, model soundings currently indicate
vertical temperature profiles that keep temperatures aloft above
-10C. Coupled with drier air aloft and low level saturatation
trapped beneath a mixed layer capping inversion, this could
facilitate the formation of freezing drizzle for Monday. Will be
able to get a better handle on Monday's P-type as higher
resolution guidance becomes available in the near future.

The aforementioned low off the coast of Maine continues to
strengthen throughout the day Monday. Wrap-around NNW flow advects
cooler air aloft overnight Monday and into Tuesday, giving way for
chances of light lake effect snow through Wednesday. Given the
marginal 850mb temperatures and lack of available moisture, only
minor accumulations are expected. Temperatures on Tuesday and
Wednesday will be in the mid to low 30s with upper 20s on the higher
terrain.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Any leftover lake effect snow should taper off by Wednesday
afternoon as strong ridging aloft works its way eastward into the
Great Lakes region overnight Wednesday and into Thursday forcing the
closed low out into the Atlantic, brining high pressure and calm
weather to the region for Thursday with highs in the low 30s, mid to
upper 20s on the higher terrain.

Model guidance divergence becomes more noticeable moving into the
weekend. A sharp Southern Stream shortwave potentially cuts off and
forms an upper level closed low over Oklahoma. There is high
uncertainty with the strength and track of this feature this far
out, but even divergent model guidance mostly keeps this low far
south of the great lakes region before steering to the northeast.
Currently expecting a dry Friday and Saturday with highs in the 20s
and 30s for the area.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Dry weather will continue overnight as high pressure crosses the
eastern Great Lakes. Abundant low clouds will remain in place with
CIGS across lower elevations a mix of MVFR or IFR while IFR CIGS
prevail across higher terrain.

Weak low pressure will cross the eastern Great Lakes Sunday with
spotty light snow developing in the morning across Western NY, and
in the afternoon east of Lake Ontario. Freezing rain and sleet could
mix with the snow especially over the western Southern Tier,
including JHW. This will bring a few brief periods of MVFR/IFR VSBY,
although much of the time will be VFR given the light nature of the
precipitation. Could actually be brief improvement in CIGS to MVFR
or VFR in the morning as the low moves through, but low clouds will
then return for the afternoon and on into Sunday night with a mix of
MVFR/IFR at lower elevations and IFR for higher terrain. Some fog
may also begin to develop closer to Lake Erie and into western NY.
Light snow or drizzle/freezing drizzle will occur at times on Sunday
night as well.

Outlook...

Monday...IFR in lingering low ceilings. Chance of spotty light snow
and drizzle/freezing drizzle.
Tuesday...IFR in low ceilings, chance of spotty light snow.
Wednesday...MVFR in scattered lake snow showers.
Thursday...Mainly VFR.

&&

.MARINE...
A weak pressure gradient will keep winds relatively light through
the middle of next week, with winds generally under 15 knots and
waves 2 feet or less through the period.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/JLA/TMA
NEAR TERM...Hitchcock/JLA/TMA
SHORT TERM...PP
LONG TERM...PP
AVIATION...Hitchcock/JLA/TMA
MARINE...Hitchcock/TMA
Hazardous weather outlook, Jan 2, 12:32 PM EST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1232 PM EST Sat Jan 2 2021

NYZ001>008-010-011-031745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
1232 PM EST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-031745-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
1232 PM EST Sat Jan 2 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A light snowfall is expected Sunday. There is a chance that the snow
may be mixed with a brief period of light freezing rain Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1232 PM EST Sat Jan 2 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.